Choline associated hypersexuality in a 79-year-old man

Rocco Salvatore Calabrò, Francesco Cordici, Carmelo Genovese, Placido Bramanti

Research output: Contribution to journalArticlepeer-review

Abstract

Hypersexuality, also referred to as sexually inappropriate behavior and sexual disinhibition, involves persistent, uninhibited sexual behaviors directed at oneself or at others, sometimes associated with neurodegenerative disorders. Choline is a water-soluble essential nutrient, used as a dietary supplement in different diseases. This report was aimed at considering choline intake as a possible cause of iatrogenic hypersexuality. After an evaluation, a 79-year-old man affected by memory loss was diagnosed with mild cognitive impairment and treated with oral choline. After 6 weeks of regular choline assumption, the patient showed a pathological increase in libido with sexual urges. As choline was withdrawn, the hypersexuality disappeared within 5 days. Since hypersexuality may be an underreported and overlooked adverse effect of drugs and dietary supplements acting on the cholinergic pathway, this should be considered when treating and counselling patients with inappropriate sexual behavior.

Original languageEnglish
Pages (from-to)187-189
Number of pages3
JournalArchives of Sexual Behavior
Volume43
Issue number1
DOIs
Publication statusPublished - Jan 2014

Keywords

  • Choline
  • Hypersexuality
  • Mild cognitive impairment
  • Neurodegenerative disorders

ASJC Scopus subject areas

  • Psychology(all)
  • Arts and Humanities (miscellaneous)

Fingerprint Dive into the research topics of 'Choline associated hypersexuality in a 79-year-old man'. Together they form a unique fingerprint.

Cite this